Alert archive / South Dakota / Tornado Warnings in 2019
Tornado Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 17, 2019, 5:52 PM CDT for Hand County, Hyde County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 5:52 PM CDT (22:52 UTC)
- Expired
- Aug 17, 2019, 6:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Hand County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 2:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
454
WFUS53 KABR 172252
TORABR
SDC059-069-172315-
/O.NEW.KABR.TO.W.0003.190817T2252Z-190817T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
552 PM CDT Sat Aug 17 2019
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
West central Hand County in central South Dakota...
East central Hyde County in central South Dakota...
* Until 615 PM CDT.
* At 551 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ree Heights, or 9 miles east of Highmore, moving
east at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ree Heights around 600 PM CDT.
Miller Dale Colony around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4440 9935 4455 9936 4462 9904 4440 9899
TIME...MOT...LOC 2251Z 263DEG 18KT 4447 9925
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
Connelly1 follow-up statement
929
WWUS53 KABR 172307
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
607 PM CDT Sat Aug 17 2019
SDC069-172317-
/O.CAN.KABR.TO.W.0003.000000T0000Z-190817T2315Z/
Hyde SD-
607 PM CDT Sat Aug 17 2019
...THE TORNADO WARNING FOR EAST CENTRAL HYDE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central South Dakota.
LAT...LON 4440 9927 4456 9926 4457 9907 4440 9902
TIME...MOT...LOC 2307Z 263DEG 18KT 4448 9914
$$
SDC059-172315-
/O.CON.KABR.TO.W.0003.000000T0000Z-190817T2315Z/
Hand SD-
607 PM CDT Sat Aug 17 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL HAND COUNTY...
At 607 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ree Heights, or 7 miles west of Miller, moving east
at 20 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Hand County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4440 9927 4456 9926 4457 9907 4440 9902
TIME...MOT...LOC 2307Z 263DEG 18KT 4448 9914
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
ConnellyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:12 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 17, 3:12 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 312 PM CDT Sat Aug 17 2019 .SHORT TERM...(This Evening through Sunday Night) Issued at 312 PM CDT Sat Aug 17 2019 Storm development is starting out west this afternoon along a cold front as large scale lift and cooling from an upper level low pressure trough was approaching from the west. Mixed layer capes to the east of the front will increase to 2000-3000 J/KG as deep layer shear increases from the northwest through the afternoon and evening. Deep layer shear will be from 30 to 45 knots by early evening. Therefore, expect storms to increase in coverage through the late afternoon and evening with some severe storms expected. Large hail is the main threat at first with the storms developing into a line with damaging winds being more of a threat later on. All ops and hi-res models show widespread development into the evening hours. Therefore, have high pops in the forecast along with mention of severe. Heavy rain could also occur. Some of the models also show a lot of post-frontal/elevated showers/storms tonight. Therefore, expect this to all move east with cooler and drier high pressure following in behind tonight into Sunday. Sunday will be sunny with light winds with highs in the 70s. .LONG TERM...(Monday through Saturday) Issued at 312 PM CDT Sat Aug 17 2019 There will be a brief period of upper ridging but that becomes more zonal aloft across the area initially, with surface high pressure across the east weakening and retreating. A wave across North Dakota, along with the remnants of a pseudo-monsoon wave will provide lift across the northern plains/Nebraska, though it does appear best forcing may be both north and south of the CWA, and maybe the better environment will occur Monday night. Upstream ridging will follow with a deepening eastern CONUS trough. That will deflect high pressure overhead Tuesday and into Wednesday. Models diverge on how to handle the upper flow thereafter with a series of waves crossing the northern tier of the country, but it does look like a return for milder conditions for the latter half of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1259 PM CDT Sat Aug 17 2019 A cold front sliding across the region through this evening will bring numerous thunderstorms with it. All airports are expected to be affected with IFR/MVFR ceilings and/or vsbys. The storms may also be severe with large hail and damaging winds. This will all move east by late evening with low VFR/MVFR ceilings for a time behind the storms. Otherwise, expect conditions to become VFR for later tonight and Sunday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Connelly AVIATION...Mohr
Hazardous weather outlook, Aug 17, 3:33 AM CDT, 14 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 333 AM CDT Sat Aug 17 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 333 AM CDT Sat Aug 17 2019 /233 AM MDT Sat Aug 17 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A cold front will sweep through the region this afternoon and evening bringing strong to severe storms. Large hail, damaging winds, and even a tornado or two will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms are possible Monday evening, mainly east of the Missouri River. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later today. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Local storm report, Aug 17, 4:08 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 4 NNE GREY GOOSE 44.56N 100.32W
08/17/2019 E60 MPH SULLY SD PUBLIC
DIME TO NICKEL SIZE HAIL. NO APPARENT DAMAGE
NOTICEABLE.
&&
RVSpecial weather statement, Aug 17, 4:28 PM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Aberdeen SD 428 PM CDT Sat Aug 17 2019 SDZ006-172145- Brown SD- 428 PM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROWN COUNTY UNTIL 445 PM CDT... At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near Aberdeen, moving southeast at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Aberdeen and Bath. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for northeastern South Dakota. LAT...LON 4553 9854 4563 9840 4550 9816 4537 9841 TIME...MOT...LOC 2128Z 315DEG 22KT 4552 9842 Connelly
Local storm report, Aug 17, 5:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 7 SE DRAPER 43.85N 100.43W
08/17/2019 E1.00 INCH JONES SD PUBLIC
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:52 AM CDT | Special Weather Statement | ABR | Jones | 38 min |
| Aug 17, 2:25 AM CDT | Special Weather Statement | ABR | Buffalo | 35 min |
| Aug 17, 3:17 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 43 min |
| Aug 17, 3:42 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 17 min |
| Aug 17, 3:48 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 29 min |
| Aug 17, 3:49 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 41 min |
| Aug 17, 4:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 19 min |
| Aug 17, 4:28 PM CDT | Special Weather Statement | ABR | Brown | 17 min |
| Aug 17, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 22 min |
| Aug 17, 5:13 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 47 min |
| Aug 17, 5:24 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 36 min |
| Aug 17, 5:29 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 46 min |
| Aug 17, 5:45 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 30 min |
| Aug 17, 5:48 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 42 min |
| Aug 17, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 31 min |
| Aug 17, 6:09 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 15 min |
| Aug 17, 6:41 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 34 min |
| Aug 17, 6:56 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 19 min |
Nearby
Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.